New Jersey, 2013

Wildfire in New Jersey, April 27, 2013

April 27, 2013 · NWS PHI · 1 event in 1 county or zone

A large brush fire on the 27th forced the closure of Ferry Road near the terminal of the Cape May-Lewes Ferry in West Cape May. Little if any rain fell during the preceding week in Cape May County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A large brush fire on the 27th forced the closure of Ferry Road near the terminal of the Cape May-Lewes Ferry in West Cape May. Little if any rain fell during the preceding week in Cape May County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 27, 5:24 AM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Apr 27, 5:24 AM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
624 AM EDT SAT APR 27 2013

.SYNOPSIS...
A BLOCKING WEATHER PATTERN IS EXPECTED TO DEVELOP OVER THE NEXT WEEK.
A LARGE HIGH PRESSURE SYSTEM OVER THE FORECAST AREA WILL DRIFT
SLOWLY OFFSHORE THIS WEEKEND AND THEN REMAIN NEARLY STATIONARY OVER
THE CANADIAN MARITIMES WITH A PREVAILING ONSHORE FLOW THE REST OF
THE WORK WEEK. A DISSIPATING UPPER AIR DISTURBANCE WILL TRY TO MOVE
THROUGH OUR REGION MONDAY NIGHT INTO TUESDAY. A STRONGER COLD
FRONT WILL ATTEMPT TO DO THE SAME AND IS FORECAST TO REACH THE
UPPER OHIO VALLEY ON FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AN 08Z SURFACE ANALYSIS PLACED HIGH PRESSURE CENTERED NEAR EASTERN
NEW YORK STATE. A STATIONARY FRONT WAS DRAPED FROM NORTH TEXAS
EASTWARD TO ALABAMA. A WEAK LOW PRESSURE SYSTEM WAS ALONG THIS
FRONT IN NORTH-CENTRAL TEXAS. AN UPPER AIR ANALYSIS SHOWED A
TROUGH IN THE PLAINS TO NEAR THE FOUR CORNERS REGION. A WEAK
TROUGH WAS ACROSS SOUTHEASTERN CANADA. SOME AREAS OF MORE FOCUSED
850 MB WAA WAS FROM THE TENNESSEE VALLEY TO EASTERN TEXAS, WITH
ANOTHER AREA NEAR THE EASTERN GREAT LAKES.

THE TEMPERATURES ACROSS SOME AREAS HAD A QUICKER DROP DURING THE
LAST FEW HOURS, AND THE HOURLY GRIDS WERE TWEAKED TO REFLECT THIS.
SOME INCORPORATION OF THE LAMP/LAV GUIDANCE WAS USED TO ASSIST.

OTHERWISE, OUR REGION WILL BE BETWEEN AN UPPER- LEVEL TROUGH
AMPLIFYING SOME TO OUR EAST AND A TROUGH NEAR THE MID- MISSISSIPPI
VALLEY. THIS DRIVES A NARROW BUT AMPLIFYING RIDGE INTO THE EASTERN
GREAT LAKES AND OHIO VALLEY. THE LATTER HELPS POSITION A SURFACE
HIGH RIGHT OVER OUR CWA DURING TODAY. THIS WILL RESULT IN LIGHT
WINDS AND WITH AMPLE HEATING OF THE BOUNDARY LAYER DURING THE
COURSE OF THE DAY, A SEA BREEZE AND BAY BREEZE ARE EXPECTED TO
DEVELOP THIS AFTERNOON. THE SEA BREEZE IN PARTICULAR MAY PUSH
INLAND A DECENT DISTANCE, ALTHOUGH THE ONSHORE PUSH DOES NOT LOOK
TERRIBLY STRONG /925 MB WINDS ARE FORECAST TO BE 10 KNOTS OR LESS/
THEREFORE THE WINDS ALONG AND BEHIND THE SEA BREEZE FRONT SHOULD
NOT BE ALL THAT STRONG. THIS WILL OF COURSE ALLOW FOR COOLING TO
TAKE PLACE IN ITS WAKE ESPECIALLY CLOSER TO THE COAST.

THE COMBINATION OF SOME LOW-LEVEL WAA ACROSS THE TENNESSEE AND OHIO
VALLEYS AND AN UPPER-LEVEL JET POSITIONED FROM THE UPPER OHIO VALLEY
TO THE MID ATLANTIC, WILL HELP PRODUCE AND PULL SOME HIGHER LEVEL
CLOUDS ACROSS THE AREA AT TIMES. THIS IS NOT ANTICIPATED TO BE THAT
THICK AND WIDESPREAD, THEREFORE PLENTY OF SUNSHINE IS FORECAST.

AS FOR HIGH TEMPERATURES, WE USED MOSTLY AN EVEN GFS/NAM MOS BLEND
WITH JUST SOME MINOR TWEAKS WHICH IS SIMILAR TO CONTINUITY. WE DID
TRY AND TIGHT UP THE GRADIENT SOME THOUGH ALONG THE COAST AS THE SEA
BREEZE DEVELOPS AND THEN SHIFTS INLAND. THE PASSAGE OF THE SEA
BREEZE WILL HAVE AN IMPACT ON THE HOURLY TEMPERATURES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
OUR SENSIBLE WEATHER WILL CONTINUE TO BE DOMINATED BY HIGH PRESSURE.
THIS SPRAWLING AREA OF HIGH PRESSURE WILL START TO TURN INTO A BLOCK
AS INCOMING ENERGY APPEARS TO BE SLOWED WITH DOWNSTREAM RIDGING
HELPING TO KEEP THE SURFACE HIGH IN PLACE. AS THIS OCCURS, THE RIDGE
AXIS SHARPENS SOME HOWEVER IT IS FORECAST TO REMAIN JUST TO OUR
WEST.

AS THE SHORT WAVE TROUGH GRADUALLY MOVES INTO THE TENNESSEE AND OHIO
VALLEYS, SOME INCREASE IN THE LOW-LEVEL WAA IS FORECAST TO TAKE
PLACE UP THE OHIO VALLEY. THIS SHOULD MAINTAIN AREAS OF
PRECIPITATION OUT THAT WAY, HOWEVER FOR OUR REGION WE WILL REMAIN
DRY AS HIGH PRESSURE HOLDS. THERE SHOULD BE SOME HIGHER LEVEL CLOUDS
STREAMING ACROSS OUR CWA THOUGH AT TIMES, ALTHOUGH THIS SHOULD BE
TEMPERED SOME DUE TO THE RIDGE BUILDING A BIT MORE.

THE SEA BREEZE AND BAY BREEZE ARE EXPECTED TO SLIDE INLAND THIS
EVENING BEFORE DISSIPATING. THIS WILL ALLOW THE WINDS TO TURN
SOUTHEAST AND INCREASE SOME BEHIND THE SEA BREEZE, HOWEVER OVERALL
LIGHT WINDS ARE EXPECTED ACROSS THE CWA AS WE GO THROUGH THE NIGHT.
THIS COMBINED WITH MINIMAL CLOUDS WILL RESULT IN COOL TEMPERATURES
ONCE AGAIN. THE AIRMASS IS MODERATING SOME, PLUS THE SURFACE DEW
POINTS SHOULD ALSO BE INCHING UP WITH THE LACK OF MIXING. AS A
RESULT, WE DID NOT NOT CARRY ANY FROST MENTION ATTM. WHILE THERE
COULD BE SPOTTY RURAL LIGHT FOG LATE, THIS LOOKS RATHER LIMITED AND
WAS NOT ADDED TO THE FORECAST ATTM.

AS FOR LOW TEMPERATURES, A BLEND OF THE GFS/NAM WAS MOSTLY USED.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
THE GFS INITIALIZATION LOOKED SLIGHTLY BETTER THAN THE WRF-NMMB AND
ITS 6HR QPF FCST WAS VERIFYING GEOGRAPHICALLY QUITE WELL. DP/DTWISE
THE FORMER CAME BACK TO ITS TIMING FROM LAST NIGHT'S 00Z RUN WHILE
THE WRF-NMMB ODDLY IS FASTER. THUS THIS FCST PACKAGE LEANS THE GFS'S
WAY. ULTIMATELY IT COMES DOWN TO HOW MUCH MOISTURE AND PCPN CAN MOVE
THROUGH THE BLOCKING RIDGE MONDAY INTO TUESDAY. ULTIMATELY AN ONSHORE
WIND IS NOT A GOOD DIRECTION FOR COPIOUS AMOUNTS OF SUNSHINE.

SUNDAY THOUGH WITH THE RIDGE AXIS STILL CLOSE SHOULD FEATURE
SUNSHINE POSSIBLY FILTERED THROUGH SOME HIGH CLOUDS. STAT GUIDANCE
LOOKED FAIRLY REASONABLE BASED ON FCST 925MB TEMPS AND WERE FOLLOWED
CLOSER THAN THE MODEL'S OWN FULL SUN MACROS WHICH LOOKED A BIT TOO
HIGH.

THEN ON SUNDAY NIGHT, THE FIRST WAVE OF FCST WAA AND ISENTROPIC LIFT
MOVES OUR WAY AND DAMPENS. BEST CHANCES FOR PRECIPITATION IS WEST
AND POPS WERE KEPT CLOSE TO CONTINUITY. WE DID REMOVE THE MENTION OF
EVENING SHOWERS PER THE SLOWER SOLUTIONS OF BRINGING PCPN INTO OUR
CWA. WOULD EXPECT THE LACK OF PRECIPITATION COUPLED WITH MORE CLOUDS
TO KEEP MIN TEMPS ON THE HIGHER END OF STAT GUIDANCE.

THE BEST CHANCE FOR PRECIPITATION WITH THE WEAKENING SOUTHERN STREAM
SYSTEM WOULD COME AROUND MONDAY NIGHT. THIS IS THE TIMING OF THE
DEEPEST MOISTURE TRANSPORT AT 300K AND ALSO THE FCST 700MB TROWAL
PASSAGE. THOSE FEATURES THOUGH ARE EXPECTED TO WEAKEN AND THERE IS
NOT A SUPPORTIVE JET NOR DO WE GET ON THE CONVERGENT SIDE OF THE
FCST LLJ. THE WRF-NMMB SEEMS TO ERODE THE CHILLIER AIR MASS FASTER
WHICH WOULD SEEM NOT LOGICAL GIVEN HOW CHILLY THE OCEAN IS. ITS
ALSO THE MODEL THAT BRINGS THUNDER CHANCES THE CLOSEST TO OUR CWA.
GIVEN THE EXPECTED CLOUDS AND THE POSSIBILITY OF SHOWERS WE WENT
TOWARD THE LOWER STAT GUIDANCE FOR MAX TEMPS ON MONDAY AND PRETTY
MUCH WITH STAT GUIDANCE ON MONDAY NIGHT.

BECAUSE OF TIMING DIFFERENCES, WE KEPT CHANCE POPS FOR SHOWERS ON
TUESDAY DAY. WE WENT SLIGHTLY MORE OPTIMISTIC WITH POPS (OR LACK
THEREOF) NORTH TUESDAY NIGHT THROUGH THURSDAY WITH THE RIDGE TRYING
THE RE-ESTABLISH ITSELF. THE FLOW IS FORECAST TO BE ONSHORE AND WE
KEPT THE POSSIBILITY OF DRIZZLE OCCURRING AT NIGHT. A MORE
SIGNIFICANT AND SLOW MOVING SYSTEM MIGHT ARRIVE AS SOON AS FRIDAY.
THE LATEST ECMWF CUTS IT OFF IN THE CENTRAL PART OF THE CONUS.
BUT THERE IS LITTLE RUN TO RUN CONTINUITY OF IT GETTING STUCK THERE.
REGARDLESS, THE PATTERN REMAINS THE TYPICAL SPRING BLOCKY FLOW AND
WE WILL HAVE TO SEE HOW DEEP THIS TROF BECOMES AS THIS ONE WOULD
BRING A SOAKING RAIN IF THE OTHER MODELS ARE CLOSE TO ACCURATE.

&&

.AVIATION /10Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

TODAY...VFR, WITH JUST SOME HIGHER LEVEL CLOUDS AT TIMES.
GENERALLY LIGHT AND VARIABLE WINDS EARLY THIS MORNING, THEN
BECOMING SOUTH-SOUTHWEST 5-10 KNOTS IN THE AFTERNOON. HOWEVER,
WINDS TURNING SOUTHEAST AT 10-15 KNOTS WITH SEA/BAY BREEZES AT
KILG, KMIV AND KACY DURING THE AFTERNOON.

TONIGHT...VFR. SOUTHEASTERLY WINDS NEAR 10 KNOTS WITH A SEA/BAY
BREEZE MOVING INLAND BEFORE DISSIPATING, OTHERWISE A LIGHT MOSTLY
SOUTHWESTERLY WIND.

OUTLOOK...
SUNDAY AND SUNDAY NIGHT...VFR.

MONDAY THROUGH WEDNESDAY...AN ONSHORE FLOW WILL PRODUCE MVFR
CONDITIONS WITH OCCASIONAL IFR CONDITIONS DUE TO BOTH CIG AND VSBY
RESTRICTIONS REGARDLESS IF PCPN IS OCCURRING. EAST TO SOUTHEAST
WINDS COULD REACH 15 TO 20 KTS DURING THE DAYTIME.

&&

.MARINE...
SUB-ADVISORY CONDITIONS ARE EXPECTED TO CONTINUE THROUGH TONIGHT.
HIGH PRESSURE WILL REMAIN ACROSS THE AREA AS A BLOCKING TYPE PATTERN
STARTS TO EVOLVE. THIS WILL KEEP THE WINDS FAIRLY LIGHT FROM THE
NORTH /BESIDES SOMEWHAT OF A SURGE/ THIS MORNING, THEN A WIND
SHIFT TO THE SOUTHEAST IS EXPECTED AND THIS SHOULD INCREASE
ESPECIALLY NEARSHORE AND UP DELAWARE BAY THIS AFTERNOON AS A SEA
BREEZE AND BAY BREEZE DEVELOPS. SEAS ARE EXPECTED TO BE ABOUT 2 TO
3 FEET ON THE OCEAN MOSTLY IN AN EAST-SOUTHEAST SWELL OF 9-10
SECONDS, WHILE 2 FEET OR LESS ON DELAWARE BAY.

OUTLOOK...
SUB-ADVISORY CONDITIONS ARE EXPECTED ACROSS OUR WATERS THROUGH THE
FIRST PART OF THE OUTLOOK PERIOD. HIGH PRESSURE WILL ANCHOR ITSELF
OVER THE CANADIAN MARITIMES. MESOSCALE MODELS ARE PREDICTING A BRISK
(BUT NOT UP TO SCA CRITERIA) UP THE DELAWARE BAY FLOW SUNDAY
AFTERNOON.

THE ESTABLISHED AND PREVAILING ONSHORE FLOW WILL LIKELY BRING SMALL
CRAFT ADVISORY CRITERIA BACK TO THE OCEAN WATERS STARTING MONDAY
NIGHT AND CONTINUING INTO WEDNESDAY WITH GREATER CONFIDENCE ABOUT
SWELLS VS WINDS. THUS LESS CERTAINTY ABOUT THE ONSHORE WINDS MEETING
SMALL CRAFT ADVISORY CRITERIA FOR DELAWARE BAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...GIGI
NEAR TERM...GORSE
SHORT TERM...GORSE
LONG TERM...GIGI
AVIATION...GIGI/GORSE/HEAVENER
MARINE...GIGI/GORSE/HEAVENER
Hazardous weather outlook, Apr 27, 2:38 AM EST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
338 AM EDT SAT APR 27 2013

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-280745-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
338 AM EDT SAT APR 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-280745-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
338 AM EDT SAT APR 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Eastern Cape May

When
April 27, 8:00 AM EST to 4:00 PM EST
Where
Eastern Cape May forecast zone
Reported by
Social Media
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2013Every state in 2013This day in weather historyWarnings in New Jersey, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446478.